Texas, 2016

Hail in Texas, June 26, 2016

June 26, 2016 · NWS LUB · 1 event in 1 county or zone

A string of nearly stationary thunderstorms developed before noon CST over the far southern Texas Panhandle, before dissipating within two hours. These pulse storms produced hail as large as golf ball size in Happy along with strong winds and heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A string of nearly stationary thunderstorms developed before noon CST over the far southern Texas Panhandle, before dissipating within two hours. These pulse storms produced hail as large as golf ball size in Happy along with strong winds and heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 11:08 AM CST, 27 minutes earlier.

Area forecast discussion, Jun 26, 11:08 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1208 PM CDT SUN JUN 26 2016

.AVIATION...

Scattered showers and thunderstorms are expected this afternoon
and into the evening, but exact timing and location remain
difficult to pinpoint due to weak forcing. Have elected to keep
TAFs general for prevailing conditions and will amend if/when
storms affect a terminal site. Southerly winds are expected,
though storm influences may vary these widely.

&&

.PREV DISCUSSION... /issued 640 AM CDT SUN JUN 26 2016/

AVIATION...
A few showers and thunderstorms have moved past KLBB and KPVW in
the past couple of hours, while more showers appear on track to
pass near KCDS over the next hour or two. Additional convection
will be possible at any/all of the terminals later this morning
through this afternoon and into this evening, though exact timing
and location remain elusive. Given the uncertainties no explicit
thunder mention was included in the TAFs, though future
amendments will be possible. The influx of moisture could also
support a brief period of MVFR cigs this morning, though
confidence is too low to include. Outside of any storm influences
southerly breezes will be the general rule along with plenty of
mid-upper level clouds.

PREV DISCUSSION... /issued 353 AM CDT SUN JUN 26 2016/

SHORT TERM...
The upper low that had been hanging out south of the border the past
couple of days has now edge northward and was spinning over Texas
territory to our south. This positioning has allowed deep south to
southeasterly flow to persist and this was gradually increasing the
moisture over West Texas. We have seen light radar echos much of the
early morning hours as the atmosphere has moistened, though as of
0815Z no measurable rain has been detected by area ASOS and WTM
sites. This should change as the atmosphere continues to moisten and
weak upper support spreads in. Actually precipitation evolution is
somewhat in question given the rather weak forcing, but think the
best rain/storm chances will initially be across the south and
southeast zones this morning where the deepest moisture and greatest
influence from the upper low will be. Weak destabilization
(particularly where the rain is lacking the first half of the day)
and minimal inhibition should support the development of additional
scattered convection this afternoon into this evening. Weak deep
layer shear and tall skinny CAPE profiles will tend to limit storm
intensity, but with PWAT values near or above 1.5 inches and
relatively slow storm motions, a few locally heavy downpours will be
possible. The upper low is then progged to gradually open up into an
inverted trough and begin a slow westward journey tonight as upper
ridging begins to amplify near the Four Corners. This should
gradually shift the best shower/storm chances to our western zones
tonight. Given the nebulous low-level forcing, tough to get too
focused with PoP/wx grids in the short term and have generally
maintained 20-40 percent PoPs throughout.

The increased clouds and rain in the area will keep temperatures
down from recent days with highs mostly in the 80s, perhaps a few
lower 90s off the Caprock. Another mild night will follow with lows
in the 60s and lower 70s.

LONG TERM...
The weakening inverted trough is forecast to drift west or
southwest across southwest Texas on Monday, while the upper ridge
begins to build from the 4-corners region southeast into West
Texas. Despite this, the atmosphere will remain relatively moist
and height rises do not appear sufficient to completely suppress
convection, so we continue to show 20-30 percent PoPs through the
day. CAPE values are pretty meager, about 500 J/kg, but we could
see some locally heavy showers with PWATS running around 1-1.5
inches and weak mid-level flow. Monday night, a convectively
enhanced frontal boundary is expected to move into the forecast
area from the north. This boundary will likely be the focus for
shower and t-storm chances on Tuesday. However, additional height
rises will reduce CAPE even further and likely limit the coverage
of the activity. Wednesday's weather should be pretty quiet across
the forecast area, as forecast soundings show just enough mid-
level warming to put a lid on any sustained moist convection.
Meanwhile, off to our north and northeast, we are expecting quite
a bit of shower and thunderstorm activity across the central
plains as a series of disturbances track around the upper high and
interact with moist upslope flow along a frontal zone arcing from
eastern Colo into the ARK-LA-TEX region. After peaking on
Wednesday, 500 mb heights will dip Thurs through Friday or
Saturday as a stronger wave tracks through the Rockies and into
the plains, flattening the upper ridge. This in turn may allow for
the frontal zone to sag southward and storms to track closer to
the forecast area, although at this time, both the GFS and ECMWF
keep most of the activity off to our north. There is a suggestion
that an organized outflow may reach at least our northern counties
Friday night, and this could set the stage for higher PoPs Fri.
night into Saturday - and blended PoPs are fairly generous for our
northern counties through this period, showing 30-40 percent
range, dropping to around 10 percent for our southern-most
counties. Despite the drop in 500 mb heights, guidance shows temps
warming back up above normal Friday through the weekend

&&

.LUB Watches/Warnings/Advisories...
None.
&&

99/99/74
Hazardous weather outlook, Jun 26, 4:13 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
513 AM CDT SUN JUN 26 2016

TXZ021>044-271015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
513 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE SOUTH PLAINS REGION
TODAY INTO TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...HEAVY
DOWNPOURS AND LOCALIZED MINOR FLOODING WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Swisher

When
June 26, 11:35 AM CST
Where
Swisher County, 0.89 mi NW of Happy
Measured
1.75 in hail
Reported by
Public
Coordinates
34.740, -101.860

The public estimated golf ball size hail in Happy. No reports of damage were available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632117.